New Hampshire, 2012

Damaging Winds and Strong Wind in New Hampshire, September 18, 2012

September 18, 2012 · NWS BOX · 4 events in 1 county or zone

A strong cold front moved through southern New England, resulting in a line of thunderstorms that produced strong to severe winds. In addition, a strong low level jet produced gusty strong to high winds with the front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong cold front moved through southern New England, resulting in a line of thunderstorms that produced strong to severe winds. In addition, a strong low level jet produced gusty strong to high winds with the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 18, 4:47 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 18, 4:47 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
547 PM EDT TUE SEP 18 2012

.SYNOPSIS...
A COLD FRONT WILL BRING HEAVY RAIN AND A PERIOD OF STRONG TO
POSSIBLY DAMAGING WINDS TONIGHT.  THREATS WILL DIMINISH INTO
WEDNESDAY MORNING AS THE COLD FRONT PUSHES OFFSHORE. MAINLY DRY
WEATHER WILL FOLLOW THROUGH THE FIRST PART OF SAT...OTHER THAN
PERHAPS A FEW SPOT SHOWERS ON THE COAST. ANOTHER COLD FRONT MAY
BRING A ROUND OF SHOWERS SOMETIME SATURDAY NIGHT AND/OR SUNDAY. DRY
WEATHER LIKELY FOLLOWS FOR THE START OF THE NEXT WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A STRONG BAROCLINIC TROF CONTINUES TO CYCLONICALLY DIG THRU THE GRT
LKS RGN AMPLIFIED BY AN ATTENDANT SHRTWV IMPULSE...USURPING ENERGY
AND SUB-TROPICAL MOISTURE FROM THE GULF OF MEXICO NEWD INTO NEW
ENGLAND. THE SUBSEQUENT ENHANCEMENT OF SFC-UPR LVL DYNAMICS IS
RESULTING IN STRONG ATMOS LIFT AND DEEPENING OF SFC LOW PRES
PRESENTLY ACROSS LAKE ONTARIO NEWD INTO THE ST LAWRENCE RVR VLY. THE
PRES COUPLET IS IMPRESSIVE RESULTING IN A STRONG PRES GRADIENT
AGAINST DOMINANT SFC HIGH PRES OVER THE ATLANTIC...RESULTING IN VERY
DOMINANT SFC-MID LVL SLY FLOW. CONSEQUENTIAL IMPACTS OF SUCH AN
ANOMALOUSLY STRONG SYNOPTIC SYSTEM ARE OUTLINED BELOW.

     SEVERE WEATHER THREAT...

WATCHING CONVECTIVE ACTIVITY DEVELOPING ACROSS THE HUDSON VLY RGN IN
UPSTATE NY ALONG AND AHEAD OF A SFC COLD FRNT PRESENTLY N-S FROM
WATERTOWN NY INTO ERN PA CURVING SOUTHWESTWARD TOWARDS BLACKSBURG
VA.

AS THE COLD FRNT PROGRESSES EWD...A TONGUE OF ELEVATED INSTABILITY
/INDICATED BY LOW SHOWALTER AND SFC LIFTED INDICES/ WILL BUILD NWD
FUELING CONTINUING CONVECTIVE ACTIVITY ALONG AND AHEAD OF THE FRNT
IN THE FORM OF A NEAR-FRONTAL SQUALL LINE /SEEN IN THE RADAR
RETURNS WEST/ WITHIN THE ANTICIPATED HIGHLY SHEARED ENVIRONMENT.

HOW MUCH INSTABILITY REMAINS AN ISSUE. WEAK INSTABILITY WILL LEND
TO THE CONVECTIVE LINE WITH THE THREAT OF DAMAGING WINDS /PER HIGH
SHEAR AND PRECIPITATION DRAG PROCESSES MIXING-DOWN FASTER MOMENTUM
TO THE SFC...STRONGEST OF WHICH WILL BE ALONG AND AHEAD OF THE SFC
COLD FRNT/. BUT SHOULD SIGNIFICANT INSTABILITY DEVELOP ON THE
ORDER OF 500 J/KG COUPLED WITH THE HIGH SHEAR RESULTING IN PSBL
SUSTAINED UPDRAFTS...THEN THREATS OF DAMAGING WINDS ARE STILL
EXPECTED...BUT ALSO THERE IS THE PLAUSIBILITY OF ISOLATED
TORNADOES /THE HIGHLY SHEARED ENVIRONMENT EXHIBITS WELL-DEFINED
RIGHT TURNING HODOGRAPHS RESULTING IN IMPRESSIVE 0-1 AND 0-3 KM
HELICITY VALUES/. AM LEANING TOWARDS THE FORMER RATHER THAN THE
LATER. FEEL THE GREATEST THREAT WILL BE DAMAGING WINDS. THERE
COULD PSBLY BE AN ISOLATED BRIEF TORNADO THREAT...BUT HAVE LOW
CONFIDENCE.

THE SFC FRNT AND ATTENDANT THREATS WILL BE INTO THE WRN FCST AREA BY
DUSK...QUICKLY PROGRESSING ACROSS THE FCST AREA AND OFFSHORE AS LATE
AS WEDNESDAY MORNING. THE HEAVY RAIN THREAT IS OUTLINED BELOW.

     HEAVY RAIN...

STRONG FRONTOGENETICAL LIFT OF A VERY MOIST SUB-TROPICAL ENVIRONMENT
AHEAD OF THE SFC COLD FRNT IS EXPECTED. PWATS AROUND 2 INCHES IS
ANTICIPATED WITH A CONDITIONALLY UNSTABLE MOIST ADIABATIC PROFILE.
THE HEAVIEST OF THE RAIN WILL BE ASSOC WITH THE AFOREMENTIONED
NEAR-FRONTAL SQUALL LINE AHEAD OF THE SFC COLD FRNT. RAINFALL
AMNTS OF 1 INCH PER HR WILL BE PSBL ALONG WITH VISIBILITY IMPACTS
WHICH CAN MAKE TRAVELING HAZARDOUS. TOTAL RAINFALL AMNTS WILL BE
AROUND 2 INCHES WITH LOCALLY HIGHER AMNTS.

WILL CONTINUE PRIOR THINKING OF THE GREATEST FLOODING THREAT TO BE
NUISANCE FLOODING OF URBAN AREAS ESPECIALLY WITH THE POSSIBILITY OF
HEAVY RAINFALL IN A SHORT PERIOD OF TIME. IT IS STILL PLAUSIBLE
SMALL BASINS...STREAMS...AND CREEKS MAY BECOME FLASHY...MAIN-STEM
RIVERS SHOULD BE FINE AS THE RGN HAS SEEN LITTLE RAIN OVER THE LAST
WEEK AND RIVERS REMAIN AT OR BELOW THEIR NORMAL LVLS.

     WINDS...

WINDS CONTINUE TO INCREASE ACROSS THE RGN WITH GUSTS AROUND 40
MPH ACROSS NEW ENGLAND. AN AVERAGE OF 45 KT WINDS /55 MPH/ IS
PRESENTLY BEING OBSERVED AT H925 /2-3 KFT AGL/.

THINKING REMAINS THE SAME...STRONGEST OF WINDS CONTINUE TO PUSH
INTO NEW ENGLAND ALONG AND AHEAD OF THE COLD FRNT AS SFC LOW PRES
DEEPENS INTO THE ST LAWRENCE RVR VLY AGAINST HIGHER PRES INTO THE
ATLANTIC. WHILE A LLJ AXIS IS EXPECTED TO LIFT WITH THE SFC LOW
AND PARENT SHRTWV IMPULSE INTO THE ST LAWRENCE RVR VLY...A SECOND
JET AXIS IS EXPECTED TO AMPLIFY ALONG AND AHEAD OF THE COLD FRNT
AS IT APPROACHES THE SHORE /THIS DUE IN PART TO THE LACK OF SFC
FRICTIONAL IMPACTS OVER THE OCEAN AND DECOUPLING OF THE BOUNDARY
LYR/. MIX-DOWN OF FASTER MOMENTUM ALOFT IS EXPECTED INTO THE
EVENING WITH A CONDITIONALLY UNSTABLE ENVIRONMENT...YET THE
GREATEST POTENTIAL OF STRONG TO DAMAGING WINDS REACHING THE SFC
WILL BE WITH RGNS OF HEAVY RAINFALL...ESPECIALLY WITH THE
AFOREMENTIONED NEAR-FRONTAL SQUALL LINE ANTICIPATED TO SWEEP THRU
THE RGN AHEAD OF THE SFC COLD FRNT.

THE WIND ADVISORY CONTINUES TO PREVAIL WITH THE EXPECTATION OF
STRONG TO DAMAGING WINDS. IT IS POSSIBLE TO SEE HIGH WINDS REACH THE
SFC WITH GUSTS UP TO 60 MPH WITH THE FASTER JET EXPECTED AHEAD OF
THE FRONT PARENT WITH THE NEAR-FRONTAL SQUALL LINE /PRECIPITATION
DRAG OF FASTER MOMENTUM TO THE SFC/. HIGHER TERRAIN LOCALES ABOVE 1
KFT WILL ALSO BE UNDER RISK FOR A GREATER POSSIBILITY FOR HIGH WINDS
AT OR ABOVE 60 MPH.

     COASTAL FLOODING...
SEE THE TIDES AND COASTAL FLOODING SECTION OF THE DISCUSSION BELOW.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
COLD FRNT AND ATTENDANT RAINS LINGER ALONG THE CAPE POSSIBLY FOR THE
FIRST HR OR TWO. OTHERWISE GRADUALLY CLEARING CONDITIONS WITH THE
EXPECTATION OF LOW-LVLS MIXING OUT DURING THE DAY WITH AMBIENT
SUNSHINE RESULTING IN FASTER W/NW FLOW ALOFT MIXING DOWN. DRIER AIR
MOVING INTO THE RGN...MAY SEE SOME DIURNAL CU THAT SHOULD QUICKLY
DISSIPATE. MAX TEMPS AROUND THE LOW 70S WITH GUSTY W/NW WINDS AROUND
15 MPH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...

HIGHLIGHTS...

 * SLIGHTLY BELOW NORMAL TEMPS WED NIGHT AND THU
 * MAINLY DRY THROUGH EARLY SAT OTHER THAN A SPOT SHOWER ON COAST
 * A COLD FRONT MAY BRING A ROUND OF SHOWERS SOMETIME SAT NIGHT/SUN
 * MAINLY DRY WEATHER LIKELY FOLLOWS NEXT MON-TUE

DETAILS...

WEDNESDAY NIGHT...
HIGH PRESSURE BUILDING ACROSS NEW ENGLAND BEHIND THE COLD FRONT WILL
BRING A DRY AND CHILLY NIGHT.  LOW TEMPS WILL LIKELY BOTTOM OUT IN
THE MIDDLE TO UPPER 30S ACROSS THE NORMALLY COOLER OUTLYING
LOCATIONS OF SOUTHWEST NH/WESTERN MA...TO MAINLY THE 40S ELSEWHERE.
SOME FROST MAY OCCUR ACROSS OUR NORTHWEST INTERIOR ZONES...BUT ITS
UNCERTAIN WHETHER IT WILL BE WIDESPREAD ENOUGH TO WARRANT A FROST
ADVISORY.  SOMETHING LATER SHIFTS WILL HAVE TO CONSIDER.

THURSDAY...
HIGH PRESSURE CENTERED OVER QUEBEC AND NORTHERN NEW ENGLAND WILL
RESULT IN GENERALLY DRY WEATHER WITH SLIGHTLY BELOW NORMAL TEMPS.
HIGH SHOULD BE HELD IN THE 60S TO AROUND 70...WITH THE COOLEST
READINGS ALONG THE COAST WITH AN ONSHORE FLOW.

THURSDAY NIGHT AND FRIDAY...
SOME UNCERTAINTY WITH A WEAK WAVE OF LOW PRESSURE TRACKING SOUTHEAST
OF THE BENCHMARK.  IT LOOKS LIKE AT THIS POINT THAT MOST OF THE
PRECIPITATION WILL STAY OFFSHORE...ALTHOUGH A FEW SPOT SHOWERS MAY
GRAZE THE COAST.  WE DID INCLUDE SOME LOW POPS FOR PERHAPS A FEW
SPOT SHOWERS ALONG THE COAST THU NIGHT/FRI WITH THE BEST CHANCE
ACROSS THE CAPE/NANTUCKET.  HOWEVER...WERE STILL 60+ HOURS OUT SO
CAN/T COMPLETELY RULE OUT A WETTER SCENARIO IF LATER MODEL RUNS
TREND WEST.  LATER SHIFTS WILL HAVE TO MONITOR TRENDS.

SATURDAY AND SUNDAY...
GENERALLY EXPECT A MILD AND MAINLY DRY DAY SATURDAY OUT AHEAD OF A
COLD FRONT.  HIGH TEMPS SHOULD RECOVER WELL INTO THE 70S.  A COLD
FRONT MAY BRING A ROUND OF SHOWERS SOMETIME SAT NIGHT AND/OR
SUNDAY...BUT TIMING IS LOW THIS FAR OUT.

MONDAY AND TUESDAY...
MAINLY DRY WEATHER WILL PROBABLY FOLLOW WITH NEAR OR JUST BELOW
NORMAL TEMPERATURES FOR THE BEGINNING OF THE NEXT WORK WEEK.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...
MODERATE TO HIGH CONFIDENCE IN TRENDS INTO THE EVNG PD.
EXPECTATION IS FOR WINDS TO INCREASE AND CIGS TO LOWER AS THE SFC
COLD FRNT APPROACHES WITH A NEAR-FRONTAL SQUALL LINE /SEE IN THE
VICINITY OF KSYR/. ANTICIPATE THAT AS THE SQUALL LINE PUSHES
THRU THE TERMINALS...MVFR CIGS WILL PREVAIL WITH SOME INTERMITTENT
IFR. VSBYS WHILE PREVAILING MVFR MAY ALSO TEMPO IFR WITH +RA. LOW
CONFIDENCE ON TSRA...THINKING ISOLATED CHCS. MAY NEED TO BE
CONCERNED FOR ISOLATED TORNADOES. EXPECT STRONG TO DAMAGING SLY
WINDS GUSTING AROUND 40 KTS /MORESO ALONG THE EXPOSED S SHORE
TERMINALS/.

SFC COLD FRNT OUT BY MORNING...LINGERING ALONG THE CAPE. WINDS
BACK W/NW WITH GRADUAL CLEARING THRU THE DAY. ANTICIPATE
INCREASING GUSTS INTO THE MIDDAY-AFTN PD.

KBOS TAF...
MODERATE TO HIGH CONFIDENCE. CONVECTIVE LINE IS CENTERED AROUND
3Z WITH GREATEST IMPACTS.

KBDL TAF...
MODERATE TO HIGH CONFIDENCE. CONVECTIVE LINE IS CENTERED AROUND
0Z WITH GREATEST IMPACTS.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

WEDNESDAY NIGHT THROUGH SATURDAY...
MODERATE CONFIDENCE. MAINLY VFR CONDITIONS EXPECTED OVER THIS TIME.
CAN/T RULE OUT A PERIOD OF MVFR CEILINGS ALONG THE COAST WITH
ONSHORE FLOW.

SATURDAY NIGHT AND SUNDAY...
LOW TO MODERATE CONFIDENCE.  A PERIOD OF MVFR CONDITIONS ARE
POSSIBLE WITH A ROUND OF SHOWERS ASSOCIATED WITH A COLD FRONT.  LOW
CONFIDENCE ON TIMING.

&&

.MARINE...
TONIGHT INTO WEDNESDAY...MODERATE CONFIDENCE.
COLD FRNT WILL SWEEP INTO THE WATERS AROUND MIDNIGHT...PUSHING
WELL OUT TO SEA AS LATE AS MIDDAY WEDNESDAY. CONVECTIVE ACTIVITY
IS EXPECTED WITH THE MAIN THREATS OF LIGHTNING...HEAVY RAIN...
REDUCED VISIBILITIES...AND STRONG WINDS ANTICIPATED. IN REGARDS TO
WINDS...STRONG SOUTHERLY FLOW IS EXPECTED AHEAD OF THE COLD FRNT
WITH GALE FORCE WINDS...BUT GUSTS UP TO 50 KTS /STORM FORCE/ ARE
PSBL. GALE WARNINGS REMAIN IN EFFECT. WAVES EXPECTED TO BUILD TO
AROUND 12 FT OVRNGT WITH THE SOUTHERLY FETCH GRADUALLY DIMINISHING
THRU WEDNESDAY.

IN WAKE OF THE COLD FRNT WEDNESDAY WINDS WILL BACK OUT OF THE W/NW
WITH GUSTS AROUND 15-20 KTS. CONDITIONS ACROSS THE WATERS SHOULD
DIMINISH TO SMALL CRAFT ADV ACCORDINGLY. SEAS LIKELY TO REMAIN
ABOVE 5 FT INTO THE EVNG PD.

OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...

MODERATE TO HIGH CONFIDENCE.  NORTHEAST WINDS MAY GUST TO AROUND 25
KNOTS AT TIMES OVER THE OPEN OCEAN WED NIGHT INTO EARLY FRI IN THE
COOL AIR ADVECTION PATTERN.  WHILE THE WINDS SHOULD DIMINISH SOME
LATER ON FRI...SCA SEAS MAY LINGER ACROSS THE OUTER-WATERS RIGHT
THROUGH THE WEEKEND.  THIS A RESULT OF SWELL FROM A DISTANT LOW
PRESSURE SYSTEM WELL OFFSHORE.

&&

.TIDES/COASTAL FLOODING...
STRONG SOUTHERLY FLOW WILL BRING A STORM SURGE OF 1.5 TO PERHAPS 2
FEET TO SOUTH COASTAL MA/RI WITH TONIGHTS HIGH TIDE. THIS WILL
RESULT IN MINOR COASTAL FLOODING ESPECIALLY IN THE UPPER PARTS OF
BUZZARDS BAY AND NARRAGANSETT BAY WHERE CHANNELING MAY COME INTO
PLAY. A FEW LOCATIONS MAY EXPERIENCE BRIEF ROAD CLOSURES AROUND
THE TIME OF HIGH TIDE...OTHERWISE IMPACTS SHOULD BE MINIMAL.

USED ESTOFS STORM SURGE GUIDANCE BUT ADJUSTED SLIGHTLY UPWARD
BASED UPON AFTERNOON TIDAL DEPARTURES ABOUT A FOOT ALONG THE SOUTH
COAST. ETSS GUIDANCE IS WAY UNDERDONE AT ONLY HALF FOOT STORM
SURGE THIS EVENING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR MAZ002>024-026.
     COASTAL FLOOD ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR MAZ020>022.
NH...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR NHZ011-012-015.
RI...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR RIZ001>008.
     COASTAL FLOOD ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR RIZ002-
     004>007.
MARINE...GALE WARNING UNTIL 11 AM EDT WEDNESDAY FOR
ANZ231>237-250-251-     254>256.
     GALE WARNING UNTIL 8 AM EDT WEDNESDAY FOR ANZ230.

&&

SYNOPSIS...SIPPRELL/FRANK
NEAR TERM...SIPPRELL
SHORT TERM...SIPPRELL
LONG TERM...FRANK
AVIATION...SIPPRELL/FRANK
MARINE...SIPPRELL/FRANK
TIDES/COASTAL FLOODING...STAFF
Hazardous weather outlook, Sep 18, 3:30 PM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
430 PM EDT TUE SEP 18 2012

CTZ002>004-MAZ002>019-023-024-026-NHZ011-012-015-RIZ001-003-008-
192030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
WESTERN KENT RI-BLOCK ISLAND RI-
430 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A LINE OF STORMS IS EXPECTED ALONG AND AHEAD OF A SURFACE COLD
FRONT. WHILE STRONG AND DAMAGING WINDS ARE TO BE EXPECTED WITH
THIS LINE...THERE IS THE LOW POSSIBILITY OF AN ISOLATED BRIEF
TORNADO EVENT.

HEAVY RAINFALL IS ALSO EXPECTED WITH TOTAL RAINFALL AMOUNTS
AROUND 2 INCHES. LOCALLY HEAVIER AMOUNTS ARE POSSIBLE. LOCALIZED
NUISANCE FLOODING OF URBAN AREAS IS PLAUSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020>022-RIZ002-004>007-192030-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-
SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-
430 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 AM
EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

A LINE OF STORMS IS EXPECTED ALONG AND AHEAD OF A SURFACE COLD
FRONT. WHILE STRONG AND DAMAGING WINDS ARE TO BE EXPECTED WITH
THIS LINE...THERE IS THE LOW POSSIBILITY OF AN ISOLATED BRIEF
TORNADO EVENT.

HEAVY RAINFALL IS ALSO EXPECTED WITH TOTAL RAINFALL AMOUNTS
AROUND 2 INCHES. LOCALLY HEAVIER AMOUNTS ARE POSSIBLE. LOCALIZED
NUISANCE FLOODING OF URBAN AREAS IS PLAUSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>237-250-251-254>256-192030-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
430 PM EDT TUE SEP 18 2012

...GALE WARNING IN EFFECT UNTIL 11 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-192030-
BOSTON HARBOR-
430 PM EDT TUE SEP 18 2012

...GALE WARNING IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SIPPRELL

In the hours before

Special weather statement, Sep 18, 6:04 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
704 PM EDT TUE SEP 18 2012

CTZ002>004-MAZ002>004-008>011-026-NHZ011-012-015-190030-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE
MA-EASTERN HILLSBOROUGH NH-HARTFORD CT-NORTHERN WORCESTER
MA-NORTHWEST MIDDLESEX COUNTY MA-TOLLAND CT-WESTERN AND CENTRAL
HILLSBOROUGH NH-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN
HAMPSHIRE MA-WINDHAM CT-
704 PM EDT TUE SEP 18 2012

AT 700 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
THE LINE WAS IN THE HUDSON VALLEY...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... CHARLEMONT...GREENFIELD...
KEENE...MANCHESTER...GARDNER...FITCHBURG...NORTHAMPTON...WESTFIELD...
SPRINGFIELD...ORANGE...SPRINGFIELD...GARDNER...FITCHBURG...
HARTFORD...NEW BRITAIN...AND TOLLAND.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. HEAVY DOWNPOURS MAY
CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN POOR DRAINAGE
AREAS.  DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4263 7296 4274 7303 4273 7247 4288 7256
      4316 7246 4313 7205 4321 7191 4312 7185
      4315 7167 4306 7164 4302 7139 4295 7137
      4216 7215 4161 7232 4163 7266 4155 7294
      4180 7302 4197 7290 4197 7303 4210 7308

WTB
Local storm report, Sep 18, 6:21 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
721 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     NON-TSTM WND DMG NORTHAMPTON             42.33N  72.68W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON BRADFORD STREET ALSO TREE DOWN
            ON HOUSE ON FORT STREET

0414 PM     NON-TSTM WND DMG CHESTERFIELD            42.40N  72.85W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            WIRES DOWN ON EAST STREET

0414 PM     NON-TSTM WND DMG BUCKLAND                42.60N  72.78W
09/18/2012                   FRANKLIN           MA   AMATEUR RADIO

            WIRES DOWN ON LABELLE ROAD

0519 PM     NON-TSTM WND DMG WARWICK                 42.68N  72.33W
09/18/2012                   FRANKLIN           MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON WENDELL ROAD

0539 PM     NON-TSTM WND DMG NORTHFIELD              42.71N  72.44W
09/18/2012                   FRANKLIN           MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON WARWICK ROAD

0553 PM     NON-TSTM WND DMG NEWTON                  42.33N  71.21W
09/18/2012                   MIDDLESEX          MA   AMATEUR RADIO

            TREE DOWN BLOCKING COUNTRY CLUB ROAD

0554 PM     NON-TSTM WND DMG WEST SPRINGFIELD        42.12N  72.65W
09/18/2012                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON SIKES AVE

0608 PM     NON-TSTM WND DMG AGAWAM                  42.07N  72.62W
09/18/2012                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON SCHOOL AND MONROE STREET

0625 PM     NON-TSTM WND DMG AUBURN                  42.20N  71.83W
09/18/2012                   WORCESTER          MA   AMATEUR RADIO

            TRE DOWN ON MASS PIKE WESTBOUND NEAR EXIT 10

0631 PM     NON-TSTM WND DMG TOLLAND                 42.08N  73.02W
09/18/2012                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON RTE 57

0631 PM     NON-TSTM WND DMG GOSHEN                  42.43N  72.80W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON FULLER ROAD

0638 PM     NON-TSTM WND DMG PELHAM                  42.40N  72.40W
09/18/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON WIRES ON HARKNESS ROAD

0652 PM     NON-TSTM WND DMG NORTHAMPTON             42.33N  72.68W
09/18/2012                   HAMPSHIRE          MA   TRAINED SPOTTER

            TREE DOWN ON NORTH MAIN STREET

&&

WAS

The radar

The Boston radar (KBOX), 141 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Strong Wind, Cheshire

When
September 18, 6:56 PM EST
Where
Cheshire forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.919, -72.251 (the zone’s center; the record gives no point)

A tree and wires were downed near the state line in Fitzwilliam.

Thunderstorm Wind, Cheshire

When
September 18, 8:24 PM EST
Where
Cheshire County, 0.86 mi NW of Hinsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.790, -72.490

A tree was downed onto Route 119.

Thunderstorm Wind, Cheshire

When
September 18, 8:32 PM EST
Where
Cheshire County, Winchester
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.780, -72.380

A tree was downed on Route 10 near Seminary Road.

Thunderstorm Wind, Cheshire

When
September 18, 8:34 PM EST
Where
Cheshire County, Harrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.950, -72.100

A tree and wires were downed on Church Street.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2012Every state in 2012This day in weather historyWarnings in New Hampshire, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413485, 413486, 413487, 413488.